Nebraska, 2013Flash Flood and Hail in Nebraska, August 6, 2013
August 6, 2013 · NWS OAX · 3 events in 2 counties and zones
Thunderstorms formed during the early morning hours in northeast Nebraska along a sharp instability gradient . These storms continued to move southeast into east central Nebraska around sunrise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed during the early morning hours in northeast Nebraska along a sharp instability gradient . These storms continued to move southeast into east central Nebraska around sunrise. Steep mid level lapse rates and moderate deep layer shear were sufficient to produce isolated hail and wind damage, along with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 3:16 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 6, 3:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 AM CDT TUE AUG 6 2013
.DISCUSSION...
SHORT TERM CONCERNS WILL BE MORNING CONVECTION AND THEN AFTERNOON
AND EVENING CONVECTION/SEVERE WEATHER POTENTIAL.
DUE TO MORNING CONVECTION...WILL LIKELY NEED TO RE-VISIT THE
FORECAST EARLY THIS MORNING.
WATER VAPOR SATELLITE IMAGERY AND LIGHTNING DATA CONTINUED TO SHOW
TROPICAL MOISTURE STREAMING NORTHWARD ACROSS MEXICO INTO THE FOUR
CORNERS REGION AND INTO THE PLAINS AND THEN SOUTHEAST TOWARD THE
LOWER MISSISSIPPI VALLEY AROUND THE LARGE H5 HIGH PRESSURE AREA
CENTERED IN WEST TEXAS. THE H5 CANADIAN LOW WAS STILL CENTERED NEAR
CHURCHILL BY HUDSON/S BAY WITH A TROF TRAILING BACK TOWARD
WASHINGTON STATE. SHORTWAVES WERE OVER MONTANA/WYOMING AND KANSAS
WITH CONVECTION ASSOCIATED WITH THESE FEATURES. CHANGES FROM A DAY
AGO...SHOWED THAT THE H7 TEMPERATURES HAVE WARMED. OMA WAS AT +12C
WITH +14C WIDESPREAD ACROSS KANSAS. PER THE SPC MESOANALYSIS...THE
LARGE H7 +10C DEWPOINTS HAD SHIFT FROM EASTERN KS TO CENTRAL AND
PARTS OF WESTERN KS. H85 DEWPOINTS HAD WERE STILL QUITE HIGH WITH
WIDESPREAD +14 TO +18 FOR PARTS OF THE ROCKIES AND A LARGE AREA FROM
THE GULF NORTH THROUGH OK/KS INTO NEB.
EARLY THIS MORNING...THE MAIN FOCUS FOR THE LOW LEVEL JET WAS FROM
THE DAKOTAS INTO MINNESOTA AND FROM KANSAS INTO MISSOURI AND BY
4AM...THERE WAS GOOD DEVELOPMENT SOUTHWARD INTO NORTH CENTRAL
NEBRASKA...ALONG THE INSTABILITY GRADIENT AND WHERE MID LEVEL
LAPSE RATES WERE QUITE STEEP. THE GFS DID A GOOD JOB WITH THE
CONVECTION COMPARED TO THE OTHER MODELS AND HAS MOST OF IT THRU
BY 12Z...HOWEVER THE NAM HOLDS ON TO SHOWERS AND THUNDERSTORMS
THROUGH 15Z. THE CONVECTION HAS BEEN MAKING IT FARTHER NORTH OR
SOUTH THAN THE MODELS HAVE BEEN PROJECTING THE LAST COUPLE OF
DAYS. THE SHORT RANGE MODELS HAVE A TOUGH TIME WITH THESE
COMPLEXES...AND THE EXTENT IS ALWAYS DIFFICULT TO PIN DOWN. DID
INCREASE POPS ACROSS NORTHEAST AND EAST CENTRAL NEBRASKA INTO WEST
CENTRAL IOWA THIS MORNING. WILL CONTINUE TO MONITOR SHORT TERM
RADAR TRENDS FOR MORNING UPDATES. NAM/GFS/4KM WRF PROGS ARE
CONSISTENT IN BRINGING LIKELY POPS INTO NORTHEAST NEBRASKA THROUGH
00Z ESPECIALLY NORTH OF A LINE FROM OLU-SUX WITH THE COLD
FRONT...HOWEVER ARE A LITTLE SLOWER TO BRING IT SOUTH AND TO END
AND NOT AS ROBUST WITH THE PRECIPITATION. FEEL THERE ARE GOOD
PARAMETERS IN PLACE THERMALLY/DYNAMICALLY AND MOISTURE-WISE AND
WILL INCLUDE HIGH POPS IN THE NORTH AND TAPER TO CHANCE IN
SOUTHEAST NEBRASKA THROUGH 00Z...THEN SHIFT LIKELY POPS SOUTHWARD
WITH THE FRONT AFTER 00Z...DECREASING FROM NORTH TO SOUTH AFTER
06Z. DEPENDING ON HOW THE ONGOING CLUSTER OF THUNDERSTORMS
DEVELOPS CLOUDS WILL AGAIN AFFECT TEMPERATURES AND INSTABILITY. AHEAD
OF THE FRONT...DESTABILIZATION WITH CAPES OF 2500-3500J/KG AND
DEEP LAYER SHEAR INCREASING TO 40-50KTS AND ABUNDANT MOISTURE
SHOULD PROVIDE SUPPORT FOR MULTIPLE TSTORM MODES. A 50KT SPEED MAX
FROM FROM SD INTO IA COULD ENHANCE THE WIND THREAT.
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY
HAZARDS...HOWEVER AN ISOLD TORNADO IS ALSO POSSIBLE.
HAVE LEFT WEDNESDAY DRY...WITH PRECIPITATION CHANCES MOVING
NORTHWARD FOR THURSDAY. THE GFS/EC ARE MORE AGGRESSIVE WITH A
SHORTWAVE TROF AND RETURN OF MOISTURE AND A FRONT IN THE AREA. TIME
SECTIONS/FORECAST SOUNDING ARE PRETTY ROBUST HOWEVER LOW LEVEL DRY
AIR WILL NEED TO BE OVERCOME. ONCE THE SYSTEM MOVES OUT OF THE
AREA FRIDAY IT SHOULD BE DRY FRIDAY NIGHT.
TEMPERATURES STILL LOOK AT OR BELOW NORMAL FRIDAY THROUGH MONDAY.
A DEEPENING LONGWAVE TROF FROM CANADA INTO THE PLAINS SHOULD BRING
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT.
&&
.AVIATION...
06Z TAFS FOR KOMA...KLNK...KOFK.
HIGH LEVEL CLOUDS SHOULD THIN DURING THE OVERNIGHT HOURS. STILL
EXPECT SOME DECREASE IN CEILINGS...EXPECIALLY AT KOFK. WIDESPREAD
IFR CONDITIONS DO NOT LOOK QUITE AS LIKELY AS THEY DID 6 HOURS
AGO FOR KOMA AND KLNK. IF THEY DEVELOP...IFR CONDITIONS COULD
LAST UNTIL 8 OR 9 AM.
TSRA COULD AFFECT KOFK BY EARLY AFTERNOON...WITH TSRA POSSIBLE AT
BOTH KOMA AND KLNK IN THE LATE AFTERNOON AND EVENING TUESDAY. JUST
WENT WITH MVFR CONDITIONS WITH PROB30 GROUPS TUESDAY FOR NOW.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
ZAPOTOCNY
Hazardous weather outlook, Aug 6, 5:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 AM CDT TUE AUG 6 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
630 AM CDT TUE AUG 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL PUSH ACROSS NORTHEAST AND PARTS OF EAST CENTRAL
NEBRASKA INTO WEST CENTRAL IOWA THIS MORNING. THE ISOLATED STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL ALONG WITH
PERIODS OF HEAVY RAIN POSSIBLE WITH THE STORMS. THIS AFTERNOON
AND TONIGHT SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL THE PRIMARY
HAZARDS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.
A CLUSTER OF THUNDERSTORMS THAT ORIGINATED IN WESTERN SOUTH DAKOTA
HAVE CONTINUED DEVELOP EARLY THIS MORNING ALONG AN INSTABILITY
GRADIENT AND AN AREA OF DEEP MOISTURE. THESE SHOULD WEAKEN LATER
THIS MORNING. AN UPPER LEVEL WEATHER DISTURBANCE...COMBINED WITH A
COLD FRONT AND HOW MUCH HEATING WE GET THIS AFTERNOON WILL SET THE
STAGE FOR THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND
TONIGHT...SOME OF WHICH MAY BE SEVERE.
LOCALLY DENSE FOG CAN BE EXPECTED THIS MORNING FOR PARTS OF
SOUTHWEST IOWA...LIFTING AFTER 9AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF STORMS WILL RETURN TO SOUTHEAST NEBRASKA WEDNESDAY
NIGHT THROUGH FRIDAY AND FOR MUCH OF THE AREA SATURDAY NIGHT INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
ZAPOTOCNY
In the hours before
Special weather statement, Aug 6, 3:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
430 AM CDT TUE AUG 6 2013
NEZ011-016-061015-
ANTELOPE NE-KNOX NE-
430 AM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 515 AM CDT...
AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAGE...OR 17 MILES EAST OF ONEILL...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF THE MENTIONED AREA.
LAT...LON 4258 9823 4259 9820 4251 9805 4236 9802
4229 9830 4253 9831
TIME...MOT...LOC 0925Z 239DEG 10KT 4239 9833
DEWALDSpecial weather statement, Aug 6, 4:51 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 AM CDT TUE AUG 6 2013
NEZ043-044-061115-
DODGE NE-COLFAX NE-
551 AM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE AND NORTHERN
COLFAX COUNTIES UNTIL 615 AM CDT...
AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOWELLS...OR 23 MILES NORTHEAST OF
COLUMBUS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DODGE...HOWELLS AND SNYDER.
LAT...LON 4174 9701 4174 9666 4146 9684 4161 9713
TIME...MOT...LOC 1049Z 302DEG 15KT 4165 9699
DEWALD
Special weather statement, Aug 6, 5:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 AM CDT TUE AUG 6 2013
NEZ031-032-042-061215-
STANTON NE-MADISON NE-PLATTE NE-
642 AM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...MADISON AND PLATTE
COUNTIES UNTIL 715 AM CDT...
AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF NORFOLK TO ST. EDWARD...OR ALONG A LINE EXTENDING FROM
54 MILES SOUTHWEST OF PONCA TO 25 MILES NORTHWEST OF COLUMBUS...AND
MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...STANTON...NEWMAN GROVE...PLATTE CENTER...LINDSAY...
CRESTON...HUMPHREY...TARNOV AND CORNLEA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 PM CDT
TUESDAY AFTERNOON.
LAT...LON 4178 9783 4203 9742 4193 9703 4174 9719
4174 9725 4167 9725 4154 9736 4152 9781
4154 9783
TIME...MOT...LOC 1140Z 303DEG 30KT 4195 9736 4162 9779
DEWALDEvent by event
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Dodge
- When
- August 6, 6:00 AM CST to 6:02 AM CST
- Where
- Dodge County, 1.06 mi NW of Fremont
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.461, -96.515
Hail up to the size of quarters fell in northwest Fremont. Most of the hail was pea size and was very brief.
Thunderstorm Wind, Washington
- When
- August 6, 6:15 AM CST to 6:20 AM CST
- Where
- Washington County, 1.7 mi ESE of Blair
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -96.120
The roof of a building was blown off near the Cargil plant east of Blair. In addition, several trees were reported down throughout the city of Blair.
Flash Flood, Dodge
- When
- August 6, 7:01 AM CST to 8:01 AM CST
- Where
- Dodge County, 1.52 mi E of Fremont to 2.55 mi NNE of Fremont Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.451, -96.471
Rainfall from heavy thunderstorms created areas of street flooding across the city of Fremont. A thunderstorm dropped about 1.80 inches in less than an hour followed by a second storm less than an hour later. This second storm dropped about 0.50 inches in less than an hour. Many intersections in town were under water.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458385, 458386, 458382.